Format

Send to:

Choose Destination
See comment in PubMed Commons below
Chest. 2003 Feb;123(2):646-51.

Pulmonary toxicity in patients receiving low-dose amiodarone.

Author information

  • 1Mayo Clinic, Jacksonville, FL 32224, USA.

Abstract

RATIONALE:

Although there have been reports of pulmonary toxicity with low-dose amiodarone, it is generally believed that low-dose therapy is safe.

METHODS:

The clinical data for eight patients identified from a retrospective chart review are presented.

RESULTS:

All of the patients were receiving amiodarone, 200 mg/d, for an average of 2 years. The average age was 77 years (range, 65 to 89 years). Seven of the eight patients were male. Seven of the eight patients presented with dyspnea on exertion, and three of the eight patients presented with cough. All of the patients had a clinical diagnosis of amiodarone-induced pulmonary toxicity. Open-lung biopsies were obtained on two patients that were consistent with amiodarone-induced pulmonary toxicity. None of the patients were in congestive heart failure. Treatment involved cessation of amiodarone. In addition, three patients received corticosteroids. Five of the patients improved symptomatically with this conservative approach, and four patients improved radiographically. One patient died with progressive respiratory insufficiency (presumably from amiodarone pulmonary toxicity). One patient was unavailable for follow-up.

CONCLUSION:

Amiodarone-induced pulmonary toxicity can occur at a daily dose of 200 mg. Clinicians must remain alert to this possibility even with this low-dose therapy.

PMID:
12576397
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk